Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

On chemo. Having psychotic episodes. Dehydration and seizures. Sounds like?

My husband is going through chemo . In July he started having psychotic episodes. They usually last around five days and then he will start to get better. The doctors have said it was dehydration the first time it happened. The next time it happened they said it might be seizures so they prescribed him a seizure drug. It has not helped. He is going through an episode right now. He talks to people and sees people that are not here for example. Can the chemo be causing this?
Asked On : Sun, 23 Sep 2012
Answers:  1 Views:  53
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
hello and welcome to HCM!

I have read your question carefully and see that the patient is on chemotherapy, developed some psychotic symptoms on and off, and having one episode right now.

The point that he had it previously, which went away after one week, points to a possibility of delirium- caused due to some electrolyte imbalance ( may be related to chemotherapy ). So, you need to get his electrolytes measured - serum sodium, potassium, calcium, chloride, phosphorus, and kidney function test, blood sugar also.
If these are disturbed, correcting them will certainly help and he will be fine .

When ever we have such a patients, who is on some to the other drug for some porblem & develops a short psychotic episode, I find Haloperidol 0.25-05 mg very effective. I would like to assess such patient twice daily, and then adjust daily dosing .

Almost always, this drug helps to manage even a serious episode.

I can understand your problem, it is very scary to see your near and dear one behaving like this. But I would ask you to please donot feel helpless, it can be managed.

Do not try to give too much of any sleeping pill to him, it might not be good for him.

### Many times these episodes increase as evening and night comes, this points again in favour of delirium.

Hope the reply is useful
Feel free to ask more questions
Dr. Manisha Gopal
MD Psychiatry.

Answered: Thu, 2 Jan 2014
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor